Alabama, 2019

Damaging Winds in Alabama, August 7 to 8, 2019

August 7 to 8, 2019 · NWS BMX · 10 events in 5 counties and zones

Several clusters of thunderstorms tracked southeast in a northwest flow pattern aloft. Daytime heating and moderate instability aided in the development of strong to severe thunderstorms both days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several clusters of thunderstorms tracked southeast in a northwest flow pattern aloft. Daytime heating and moderate instability aided in the development of strong to severe thunderstorms both days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 7, 3:09 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 7, 3:09 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
409 PM CDT Wed Aug 7 2019

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0353 PM CDT Wed Aug 07 2019/

We will be upgrading the severe thunderstorm potential into the
Slight Risk for parts of northwest and north central areas. This
will cover our northwest counties into northern Jefferson and
Blount Counties. Confidence is slightly less for the northeast
counties but are monitoring the upstream tends closely. See the
web page threat graphic for specifics.

Upstream convection is now starting to organize itself a bit
better. The main challenge is how far south the strong to severe
storms will translate. There is a strong mean moisture gradient
between the Tennessee Valley and Central Alabama at this time,
with 2+ inches north to 1.6-1.7 in Central Alabama. It appears
that vertical motion and the cold pool will push southward enough
to get storms into northern areas. SBCAPES are in the 4000 range
with DCAPE in the 1300 neighborhood per latest RUC analysis. The
surface dew points have not mixed out this afternoon and remain in
the 70s north. The highest confidence is that the storms organize
in southwest Tennessee and migrate into Central Alabama late this
afternoon into early evening. Much of the latest model data is
not handling all the parameters and subsequent qpf correctly. The
threats with the strongest storms will be damaging wind gusts of
60-65 mph and quarter size hail. Rainfall may be heavy at times
under the strongest cores. Will also adjust pops higher in these
zones.

75

Previous short-term discussion:
/Updated at 1230 PM CDT Wed Aug 07 2019/

Today and Tonight.

Radar has been rain free since 8 am this morning. Temperatures
have warmed quickly in the westerly low level flow regime. Several
sites already in the lower 90s. Most areas along and south of
I-85 and west of I-65 will see highs in the middle 90s, with heat
indices 101-104 degrees. The outflow boundary from last nights
convection is showing up on visible satellite imagery with
cumulus developing mainly south of a Vernon to Jasper line. A
majority of the hi-res models have been showing convective
initiation across northeast MS and NW Alabama by 2-3 pm this
afternoon, and will continue with highest rain chances in this
area. With surface temperatures in the mid 90s and dewpoints in
the lower 70s, surface based CAPE will rise to 4000-4500 J/kg.
DCAPE values also running on the high side north of I-20 due to
drier air loft, with values near 1300 J/kg. Bulk shear of 30-35
knots will be sufficient for storms to become organized into a
line segments. Any storm this afternoon has the potential for
strong wind gusts, but northwest Alabama will have the higher
potential for damaging winds. Stronger convection will propagate
southeast towards the Tuscaloosa-Birmingham corridor by the early
evening hours.

58/rose

.LONG TERM...
/Updated at 0336 AM CDT Wed Aug 07 2019/

Thursday through Tuesday.

Northwest flow aloft remains the forecast challenge through this
period, between a trough over eastern Canada and the northeastern
CONUS with an embedded deep upper low near Hudson Bay, and a
subtropical ridge stretching from the southern High Plains to the
Gulf. The ridge will try to continue to build eastward through the
period as the synoptic trough lifts out, but various convectively
enhanced shortwave disturbances rotating around the ridge will
attempt to impede its progress as they feed off a very moist air
mass and frontal zone. This will result in hot and humid
conditions punctuated by difficult to time areas of
thunderstorms/MCSs. On Thursday, it appears Central Alabama will
be under shortwave ridging between waves for much of the day. An
area of dry air aloft associated with the first cold front moving
through the East Coast states will also slide south across at
least the eastern half of the state, but moisture will be quickly
returning from the west in its wake ahead of the next front.
Overall the shortwave ridging aloft and drier air moving through
should limit the overall coverage of convection during the day on
Thursday, though the front and any other leftover boundaries could
serve as lifting mechanisms for convection. Will keep PoPs mainly
in the widely scattered category until boundary placement becomes
clearer. With plenty of SBCAPE and DCAPE and some mid-level flow,
an isolated strong to severe storm will be possible but any
details are unclear. With less coverage of convection expected and
rising heights, highs will reach the mid to perhaps upper 90s.
There will be a southwest to northeast gradient in dew points
caused by mixing down of dry air aloft behind the front, so areas
in the southern and western counties will have the best chances of
reaching heat advisory criteria.

Another shortwave may approach from the northwest late Thursday
afternoon/Thursday night. Long range CAMs are not showing much in
the way of MCS development, so kept PoPs on the lower end, but
trends will be monitored. Moving into Friday, PWATs increase above
2 inches as moisture pools ahead of another cold front. There
will likely be one or more MCSs across the Southeastern CONUS
during this period but details remain murky. Warming mid-level
temperatures will limit overall storm strength but locally heavy
rainfall may be possible due to the high PWATs. Areas in the
southern counties will have the best potential to see heat indices
reach 105 degrees ahead of any possible storms, and will add a
mention of this to the HWO for Friday. The ECMWF is more
aggressive than other guidance in bringing in a drier (but still
hot) air mass behind the front this weekend. Its ensemble members
show some spread in QPF, so only tapered off PoPs slightly in the
northeast counties. Will hold off on mentioning heat impacts in
the HWO for the weekend given this uncertainty. The ridge will
remain centered just off to our west for Monday and Tuesday, but
continued disturbances in the northwest flow will result in
chances of showers and storms. The potential for MCS cold pools
decreases confidence in the heat index forecast somewhat, but the
placement of the ridge and mid 70s dew points warrants adding in
at least a low confidence mention of heat impacts to the HWO.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Outside thunderstorms, VFR conds expected with no cig or vsby
issues. Sct cumulus with bases 4-5 thousand feet agl this
afternoon, with isolated storms developing by 20z. Sct convection
22-02z north of I-59 with activity propagating southeast towards
KTCL-KBHM by 00z. Storms will contain frequent lightning and strong
winds, possibly up to 50 kts. Activity more isolated south of I-20
and did not include any TSTMS at KMGM or KTOI. Convective activity
should mostly dissipate by 03-04z.

58/rose

&&

.FIRE WEATHER...

Ongoing showers and storms may linger into this morning, with
additional development of showers and thunderstorms by this
afternoon. On and off shower and thunderstorms chances continue
Friday and Saturday. No critical fire weather conditions are
anticipated due to a humid air mass.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  94  71  91  70 /  30  30  30  50  30
Anniston    71  94  73  91  72 /  30  30  20  50  30
Birmingham  74  96  75  93  75 /  40  30  30  50  30
Tuscaloosa  74  97  75  93  75 /  40  30  20  50  30
Calera      72  96  73  92  73 /  40  30  20  40  30
Auburn      73  93  74  92  74 /  20  30  10  40  30
Montgomery  75  97  75  95  75 /  20  30  10  40  30
Troy        73  95  73  94  73 /  20  30  10  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 7, 1:53 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
253 PM CDT Wed Aug 7 2019

ALZ011>015-017>050-082300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
253 PM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Isolated severe thunderstorms with damaging winds up to 60 mph are
possible through 10 PM, along and north of a Demopolis to Montgomery
to Phenix City line.

Heat index values may briefly reach 105 degrees in isolated locations
this afternoon, mainly along and south of a Tuscaloosa, to
Montgomery, to Phenix City line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions will continue through early next week. Heat
index values may reach or exceed 105 degrees Thursday, Friday,
Monday, and Tuesday afternoons, mainly in southern and western
portions of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Special weather statement, Aug 7, 1:19 PM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
219 PM CDT Wed Aug 7 2019

ALZ018-072000-
Etowah AL-
219 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH COUNTY UNTIL
300 PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boaz, moving southeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tabor Road, Black Creek and Keener.

LAT...LON 3410 8584 3411 8600 3419 8611 3420 8611
      3420 8584
TIME...MOT...LOC 1919Z 305DEG 14KT 3425 8608

89^GSatterwhite
Special weather statement, Aug 7, 5:09 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
609 PM CDT Wed Aug 7 2019

ALZ011-080000-
Marion AL-
609 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belgreen to near Fairview. Movement was
south at 35 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Hamilton, Haleyville, Hackleburg, Brinn, Weston, Lake Buttahatchee,
Bear Creek, Tessner, Shottsville, Pearces Mill, Rankin Fite Airport,
Upper Bear Creek Reservoir, Byrd, Bexar, Pigeye, Marion County Public
Lake and Piney Grove.

LAT...LON 3430 8763 3403 8764 3406 8821 3432 8817
TIME...MOT...LOC 2308Z 345DEG 31KT 3441 8782 3442 8829

89^GSatterwhite

The radar

The Columbus AFB radar (KGWX), 41 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 7, 5:55 PM CST
Where
Marion County, 1.67 mi SE of Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.111, -87.962

Several trees uprooted along County Road 42.

Thunderstorm Wind, Marion

When
August 7, 6:10 PM CST
Where
Marion County, Guin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.970, -87.920

Several trees uprooted in the town of Guin.

Thunderstorm Wind, Marion

When
August 7, 6:12 PM CST
Where
Marion County, Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.920, -87.820

Several trees uprooted in the town of Winfield.

Thunderstorm Wind, Walker

When
August 7, 6:20 PM CST
Where
Walker County, Nauvoo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.000, -87.480

Several trees uprooted in the town of Nauvoo.

Thunderstorm Wind, Fayette

When
August 7, 6:20 PM CST
Where
Fayette County, Bazemore
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.900, -87.700

Several trees uprooted in the town of Bazemore.

Thunderstorm Wind, Walker

When
August 7, 6:36 PM CST
Where
Walker County, 4.41 mi NE of Marigold
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.960, -87.210

Several trees uprooted near the town of Curry.

Thunderstorm Wind, Walker

When
August 7, 6:53 PM CST
Where
Walker County, 5.35 mi ESE of Jasper Walker Co Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.850, -87.180

Several trees uprooted near the town of Boldo.

Thunderstorm Wind, Bullock

When
August 7, 7:09 PM CST to 7:10 PM CST
Where
Bullock County, 2.61 mi NE of Guerryton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.243, -85.465

Several trees uprooted along County Road 2 in far southeast Macon County.

Thunderstorm Wind, Bullock

When
August 7, 7:11 PM CST to 7:12 PM CST
Where
Bullock County, 2.82 mi ENE of Guerryton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.232, -85.454

Several trees uprooted along Highway 51 in far northeast Bullock County.

Thunderstorm Wind, Macon

When
August 8, 11:50 AM CST
Where
Macon County, 0.79 mi SE of Notasulga
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.561, -85.662

Large oak tree snapped and two power poles snapped in front of Notasulga High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853697, 853698, 853699, 853700, 853701, 853702, 853703, 853704, 853705, 853706.